What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 3, 1:34 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 3, 1:34 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Thu Sep 3 2020
.SYNOPSIS...
Slow moving cold front brings several rounds of showers and
thunderstorms through tonight. High pressure with fair weather
for the weekend. Active weather returns middle next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM Thursday...
Widespread showers continue to move through the area and will
persist through the afternoon and evening. There currently isn't
much convection due to the rainfall and cloud cover present over
the area now. However, if there is any clearing and enough
destabilization occurs, thunderstorms will be possible along
with these showers. Flash flooding is possible, especially in
heavier downpours and in areas that are low lying and vulnerable
to flooding. Areas that are more saturated from receiving a
fair amount of rain over the past few days will also be more
vulnerable to potential flooding. A Flash Flood Watch is
currently in effect for most of southeast Ohio and the
western/central parts of West Virginia until this evening. Most
of the shower/thunderstorm activity should taper out tonight,
with slight chances remaining along the mountains.
A cold front moves through the area on Friday with drier air
moving in behind it. Most of the area should remain dry on
Friday with slight chances in the mountains continuing
throughout the day where the most moisture is present. High
temperatures for Friday should be in the upper 70s to lower 80s
across the lowlands and mid 60s to mid 70s for the upper
elevations.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...
Dry weather for the short term period. Frontal boundary to the
south of the area to start the period, with much lower dew
points, in the 50s filtering into the region. Ample sunshine on
Saturday along with the low RH air will create for a pleasant
day with many locations topping out in the upper 70s to lower
80s. Slight uptick in temperatures and humidity for Sunday, but
overall another pleasant day under influence of high pressure.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM Thursday...
Forecast is more uncertain next week. GFS continues to indicate
a deep trough forming over the central U.S. with a deep, moist
southerly flow setting up across our area with period of heavy
rainfall by early to mid next week. However, general consensus
is that high pressure will remain anchored along east coast,
with an upper low developing in base of aforementioned trough,
and becoming cut off from main flow and lingering across the
southwest U.S. for several days next week, with our area in
generally zonal flow and dry. Went towards the consensus, which
keeps our area mainly dry next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...
Showers will continue to move through the area, affecting most
sites throughout the evening. Thunderstorms are also expected
if enough destabilization occurs this afternoon/evening. Sites
may bounce between MVFR/VFR ceilings and visibilities, with
mostly MVFR conditions expected with the showers. Brief drops to
IFR conditions may be possible in heavier downpours. Most of
the rain should end this evening and with possible clearing of
clouds over part of the area tonight, fog and/or low stratus may
be possible. IFR/LIFR conditions are expected with any fog/low
stratus and will likely persist into the morning hours. Once any
fog dissipates out, VFR conditions should persist through much
of Friday for most sites. The more mountainous sites may
continue to have MVFR ceilings through the end of the period as
there is a chance of showers, mostly along the mountains, for
most of the day.
Southwesterly winds around 5-10KTs start the period, with gusts
possible up to around 20KTs. Winds become lighter and shift to
become northwesterly throughout the night.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: More prolonged periods of IFR than forecast
are likely through the afternoon due to persistent showers and
thunderstorms. IFR/LIFR conditions overnight may vary from
forecast in fog/low stratus.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H M H H H H H H H M H H
HTS CONSISTENCY H H M H H M H H H H H H
BKW CONSISTENCY M H M L L H H H H H H H
EKN CONSISTENCY M L M H H H H H H H H M
PKB CONSISTENCY M H H H M M H H H H M L
CKB CONSISTENCY H H H H H H H M H H H M
AFTER 18Z FRIDAY...
IFR fog/stratus possible Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ005>011-
013>020-024>031.
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ075-076-
083>087.
KY...Flash Flood Watch until 8 PM EDT this evening for KYZ101>103-
105.
VA...None.
&&
SYNOPSIS...SL/CG
NEAR TERM...CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...CGHazardous weather outlook, Sep 3, 2:59 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
359 AM EDT Thu Sep 3 2020
KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>031-040800-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
359 AM EDT Thu Sep 3 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to the flash flood threat, an isolated severe
thunderstorm is possible during the afternoon with damaging winds
being the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-040800-
Perry-Morgan-
359 AM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and thunderstorms will affect the area
today. This rainfall could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ032>034-039-040-515>526-040800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
359 AM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and thunderstorms will affect the area
through this evening. This rainfall could result in localized
flooding. An isolated severe thunderstorm is also possible during
the afternoon and early evening with damaging winds being the
primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Sep 3, 10:23 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 AM EDT THU SEP 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD 1 W CARBONDALE 39.38N 82.29W
09/03/2020 ATHENS OH DEPT OF HIGHWAYS
SR 56 AT THE 1 MILE MARKER IS CLOSED DUE TO FLOODING
&&
EVENT NUMBER RLX2001208
SLLocal storm report, Sep 3, 10:26 AM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1126 AM EDT THU SEP 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM FLASH FLOOD CHAUNCEY 39.40N 82.13W
09/03/2020 ATHENS OH DEPT OF HIGHWAYS
WATER ACROSS SR 13. ROAD CLOSED
&&
EVENT NUMBER RLX2001209
SLLocal storm report, Sep 3, 10:33 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1133 AM EDT THU SEP 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 4 NE ZALESKI 39.32N 82.34W
09/03/2020 VINTON OH 911 CALL CENTER
SR 278 IS FLOODED AT LAKE HOPE
&&
EVENT NUMBER RLX2001210
SLSpecial weather statement, Sep 3, 10:34 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 AM EDT Thu Sep 3 2020
WVZ011-019-020-031-032-031600-
Doddridge-Harrison-Ritchie-Taylor-Tyler-
1134 AM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE...
DODDRIDGE...SOUTHWESTERN TAYLOR...SOUTHEASTERN TYLER AND HARRISON
COUNTIES...
At 1133 AM EDT, a strong thunderstorm was located near West Union, or
18 miles southeast of Middlebourne, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Clarksburg, Bridgeport, Shinnston, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, Anmoore, Enterprise, West Milford,
Flemington, Wolf Summit, Meadland, Mountain, Center Point, Sedalia,
Despard, Rosemont and Greenwood.
This includes the following highways...
Interstate 79 between mile markers 116 and 129.
Route 50 in West Virginia between mile markers 45 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3943 8028 3939 8018 3927 8010 3911 8088
3936 8096 3946 8064 3943 8054 3944 8051
3946 8051 3947 8049
TIME...MOT...LOC 1533Z 250DEG 40KT 3928 8072
22Special weather statement, Sep 3, 2:15 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
315 PM EDT Thu Sep 3 2020
WVZ027-028-030-039-519-521-032000-
Clay-Northwest Webster-Northwest Nicholas-Upshur-Lewis-Braxton-
315 PM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHERN LEWIS...BRAXTON...SOUTHWESTERN UPSHUR...NORTHWESTERN WEBSTER
AND NORTHEASTERN CLAY COUNTIES...
At 315 PM EDT, a strong thunderstorm was located 7 miles southwest of
Gassaway, or 10 miles west of Sutton, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sutton, Gassaway, Holly River State, Harrison, Burnsville, Flatwoods,
Frametown, Strange Creek, Wilsie, Eden, Servia, Rosedale, Sand Run,
Cleveland, Exchange, Little Birch, Heaters, Walkersville, Hacker
Valley and Kanawha Head.
This includes the following highways...
Interstate 79 between mile markers 43 and 82, and between mile
markers 84 and 91.
Route 19 between mile markers 60 and 68.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3845 8092 3866 8104 3871 8099 3888 8070
3889 8067 3888 8067 3890 8061 3894 8064
3900 8054 3870 8027 3869 8028 3866 8026
TIME...MOT...LOC 1915Z 246DEG 38KT 3862 8090
22Special weather statement, Sep 3, 2:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT Thu Sep 3 2020
OHZ075-085-WVZ008>010-017-019-032015-
Athens-Meigs-Jackson-Wirt-Ritchie-Wood-Pleasants-
335 PM EDT Thu Sep 3 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MEIGS...SOUTHEASTERN
ATHENS...SOUTHWESTERN PLEASANTS...WESTERN RITCHIE...CENTRAL WIRT...
NORTHERN JACKSON AND WOOD COUNTIES...
At 335 PM EDT, a strong thunderstorm was located over Forked Run
State Park, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Parkersburg, Belpre, Elizabeth, Coolville, Forked Run State Park,
Ravenswood, Washington, Mineralwells, Tuppers Plains, Lubeck, Cairo,
Portland, Smithville, Reedsville, Schultz, Davisville, Brohard,
Macfarlan, Belleville and Nutter Farm.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 150 and 179.
Route 50 in West Virginia between mile markers 1 and 31.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3905 8106 3894 8187 3922 8190 3926 8172
3922 8173 3922 8171 3923 8169 3927 8169
3928 8163 3927 8157 3929 8156 3937 8120
TIME...MOT...LOC 1935Z 253DEG 45KT 3911 8174
22